Acne can occur anywhere on the body, including the back and stomach. Acne results when the sebaceous glands enlarge and produce excessive amounts of oil. This oil plugs the pores on the skin, causing whiteheads, blackheads and pimples to develop. Acne on the stomach may cause considerable discomfort due to irritation caused by clothing and sweating. Most cases of acne can be treated at home with regular washing and other self-care measures. Severe cases require treatment by a dermatologist.
Things You'll Need
- Exfoliating sponge
- Over-the-counter acne medication
Shower daily and wash your stomach with a mild, unscented soap to remove dirt and excess oil. Using an exfoliating sponge on your stomach to help unclog pores and remove dead skills cells, both of which can contribute to stomach acne.
Wear clothing with cotton waistbands. Avoid tight belts or pants if these irritate your acne. Some individuals are allergic to nickel, a metal commonly used in snaps and buttons. If your stomach itches or you develop large acne-like spots in the center of your stomach, you may have a nickel allergy.
Keep your hands off your stomach as much as possible, and do not pick at any acne spots you currently have. Picking at blemishes will increase irritation and inflammation, prolong healing time and may lead to infection.
Exercise daily to improve circulation and flush toxins from your body through sweating. Make certain to shower after exercising to prevent oil from remaining on your skin and clogging your pores.
Drink plenty of fluids and eat a healthy, balanced diet. Fruits and vegetables provide your body with the vitamins and minerals necessary for healthy skin. They contain antioxidants beneficial to those with acne. The American Academy of Dermatology states that there are no specific foods associated with acne development.
Apply an over-the-counter (OTC) acne medication to your stomach each night before bed. Products containing benzoyl peroxide or salicylic acid are typically the most effective at clearing up acne, but these medications may cause redness and drying of the skin.
Try an antibiotic or prescription-strength anti-inflammatory medications if your stomach acne does not improve after 2 months of OTC medication use. If you experience swelling or infection, see your doctor right away. Ask your doctor about having your hormone levels checked if your acne fails to respond to home care or medication. Hormonal imbalances in females, and excessive levels of testosterone in males, may contribute to stomach acne.